Q: Has anyone done some investigative journalism to expose why several generic medication prices have skyrocketed? My clobetasol ointment has gone up by 300 percent in the last year.
My understanding is that there has been consolidation of companies that manufacture generics. The supply chain appears to be getting narrower. Higher prices are squeezing many insurance programs, as well as individuals.
A: You have identified a growing concern related to the pharmaceutical industry. Generic drugs are supposed to be affordable, but in the last few years, we have seen extraordinary price increases for some very old medications.
Digoxin is a heart drug that was first sold in 1939. Last year, one person purchased a three-month supply for $12. Today, the same generic digoxin is $99.99 at a major pharmacy chain.
That is just the tip of the iceberg. Other generic drugs that have skyrocketed include the antibiotic doxycycline and the injectable heart medicine nitroprusside.
An article in The New England Journal of Medicine (Nov. 13, 2014) documented a 2,800 percent increase in the blood-pressure drug captopril between 2012 and 2013. It appears that consolidation of generic manufacturers is in large part responsible for decreased competition and higher prices.
Q: I am interested in information about preventing dementia. What drugs should someone avoid to prevent memory loss? Are there any drugs that might help?
A. There are a surprising number of medications that appear to cause confusion and forgetfulness and may even increase the risk for Alzheimer’s disease. Sleeping pills and benzodiazepine anti-anxiety drugs are worrisome in this regard.
Anticholinergic medications such as those prescribed for overactive bladder or used over the counter to treat allergy symptoms or insomnia can affect cognitive function (JAMA Internal Medicine, March).
Anyone who is interested in learning more about this problem may want to read our “Guide to Drugs and Older People,” which has a list of medicines that can cause trouble.
To order, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: PeoplesPharmacy.com.
Exciting new research suggests that an epilepsy drug, levetiracetam, may offer hope for people with the first signs of memory loss (NeuroImage: Clinical online, Feb. 21).
Q: I have been using Afrin nasal decongestant spray for two decades. My mom started me on it when I was a kid with bad allergies, and then I couldn’t stop.
I finally got off Afrin by using Flonase and diluting the last bottle of Afrin with saline. It took about a week, and though I am still a little stuffy, I am so glad to be off the decongestant. I just thought others might benefit from my experience.
A: Thank you for sharing your success. Flonase is a corticosteroid nasal spray (fluticasone) that has recently become available over the counter. It can be helpful during the weaning process. It also is useful in controlling nasal allergy symptoms.
Side effects of Flonase may include headache, nosebleeds, nausea, cough and oral yeast infections. With long-term use, some people become more susceptible to cataracts or glaucoma.
Q: I had never had a urinary tract infection, or UTI, until I was 65. Then I had two within a few months of each other.
When I saw the urologist about this unwelcome development, she recommended I take a cranberry tablet each day as well as a spoonful of a powder called D-mannose.
This has solved my problem, and I have not had another UTI since then, for which I am very thankful.
A: There has not been much research on this combination for preventing urinary tract infections, although other readers have reported success with one or the other of these supplements.
A recent pilot study suggests that the combination of cranberry, D-mannose and two probiotics in the Lactobacillus family might alleviate the symptoms of acute cystitis (Journal of Clinical Gastroenterology, Supplement 1, November-December 2014).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: PeoplesPharmacy.com.